Michigan, 2008

Lake-Effect Snow in Michigan, January 2, 2008

January 2, 2008 · NWS DTX · 1 event in 1 county or zone

A Port Huron/Sarnia lake effect snow band produced 6 to 10 inches of snow right near the St. Clair River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A Port Huron/Sarnia lake effect snow band produced 6 to 10 inches of snow right near the St. Clair River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 2, 6:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 2, 6:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
606 AM EST WED JAN 2 2008

.AVIATION...

SURFACE CONVERGENCE ALONG A TROUGH AXIS WILL CONTINUE TO PROVIDE
LIGHT SNOW SHOWERS AND FLURRIES TO THE TAF SITES THROUGH
15Z...PARTICULARLY AT FNT. CEILINGS WILL BE PREDOMINATELY VFR.
HOWEVER MVFR AND EVEN SOME IFR CEILINGS AND VISIBILITIES WILL BE
POSSIBLE WITHIN THE SNOW SHOWERS. THE TROUGH IS EXPECTED TO PUSH
SOUTH OF THE TAF SITES BY AFTERNOON...ALLOWING VFR CONDITIONS TO
PREVAIL.

&&

.PREV DISCUSSION...ISSUED 543 AM EST WED JAN 2 2008

UPDATE...

THE KDTX AND EXETER ONT RADARS ARE SHOWING LAKE EFFECT SNOW
SHOWERS INCREASING ACROSS THE EASTERN THUMB. SURFACE OBSERVATIONS
ARE INDICATING SOME CONVERGENCE ACROSS THE SOUTHERN LAKE HURON
BASIN. HAVE THEREFORE UPDATED THE FORECAST TO INCLUDE MINOR
ACCUMULATIONS ACROS THE EASTERN THUMB. WINDS ARE EXPECTED TO TURN
MORE NORTHWESTERLY DURING THE AFTERNOON...WHICH WILL FOCUS THE
MAJORITY OF THE LAKE EFFECT SNOW SQUALLS OVER THE LAKE. BASED ON
RADAR TRENDS HOWEVER...COULD SEE THE POSSIBILITY OF AROUND 3
INCHES OF ACCUMULATION THIS MORNING ALONG THE LAKE HURON
SHORELINE.

PREV DISCUSSION...ISSUED 319 AM EST WED JAN 2 2008

SHORT TERM...TODAY

THE KDTX AND KGRR RADARS CONTINUE TO SHOW SNOW SHOWERS OCCURRING
WITHIN AN AXIS OF LOW LEVEL CONVERGENCE ACROSS THE CENTRAL PORTION
OF LOWER MI. THERE ARE ALSO SOME WEAK RETURNS NOTED ACROSS THE THUMB
REGION. AN INVERTED SURFACE TROUGH ALONG A LOW LEVEL THERMAL RIDGE
IS RESPONSIBLE FOR THE SNOW SHOWERS ACROSS THE CENTRAL PORTION OF
THE STATE. THE 00Z MODEL SUITE INDICATE THESE SNOW SHOWERS WILL
DIMINISH DURING THE MORNING AS THE UPPER SUPPORT WANES. THE SURFACE
TROUGH AXIS IS ALSO FORECAST TO SLIDE SOUTH INTO NORTHERN INDIANA BY
AFTERNOON AS WEAK SURFACE RIDGING BUILDS IN FROM THE NORTH. VERY DRY
AIR NOTED UPSTREAM OF LAKE HURON...WITH DEWPOINTS SUB ZERO C...IS
LIMITING THE AMOUNT OF LAKE EFFECT ACROSS THE THUMB REGION TO JUST
FLURRIES OR VERY LIGHT SNOW SHOWERS. RESIDUAL LAKE EFFECT WILL MOVE
OFFSHORE THIS AFTERNOON AS THE WINDS BACK TO THE NORTHWEST.

THE DEEP LONG WAVE TROUGH AFFECTING THE EASTERN HALF OF THE COUNTRY
WILL KEEP TEMPS IN SE MI BELOW NORMAL TODAY. LOW LEVEL COLD AIR
ADVECTION THROUGHOUT THE DAY SHOULD ACTUALLY KEEP TEMPERATURES FROM
RISING MUCH ABOVE CURRENT READINGS OF LOW TO MID 20S.

LONG TERM...

THE WEATHER STORY FOR THE EXTENDED PERIOD IS THE LONGWAVE PATTERN
SHIFT OVER THE CONUS...TRANSITIONING TO A TROUGH WEST/RIDGE EAST
CONFIGURATION...WHICH MEANS A WARMUP IS COMING TO SOUTHEAST
MICHIGAN.

UPPER LEVEL RIDGE TO BUILD INTO THE WESTERN GREAT LAKES
TONIGHT...WITH NORTHWEST CONFLUENT FLOW/SUBSIDENCE ALLOWING SURFACE
HIGH PRESSURE TO BUILD INTO THE CENTRAL GREAT LAKES/OHIO VALLEY.
ALTHOUGH...LAKE INDUCED TROUGHING WITHIN THIS VERY COLD AIRMASS (850
MB TEMPS OF -16 C) WILL LIKELY HOLD UP WINDS/TEMPS JUST A BIT. MORE
PROBLEMATIC TO THE MINS LOOKS TO BE THE EXTENT OF CLOUDS/LIGHT SNOW
SHOWERS/FLURRIES COMING OFF LAKE MICHIGAN. EVEN SO...EXPECTING
ENOUGH BREAKS IN THE CLOUDS TO SUPPORT MINS IN THE SINGLE NUMBERS.

UPPER LEVEL RIDGE WILL QUICKLY RACE EASTWARD ON THURSDAY...AS A
STRONG UPPER WAVE TRACKS THROUGH ONTARIO. 00Z REGIONAL GEM/NAM/GFS
ALL INDICATING 925 MB TEMPS ONLY WARMING TO -9 C BY DAY/S
END...WHICH SUPPORTS MAXES IN THE LOW TO MID 20S AT BEST...ESPECIALLY
COMING OFF THE COLD START.

WITH A GOOD SOUTHWEST GRADIENT/LOW LEVEL WARM ADVECTION THROUGH THE
NIGHT...TEMPS WILL PROBABLY NOT DROP MUCH THURSDAY NIGHT (10 DEGREES
OR LESS OFF THE MAXES).

WARMUP COMMENCES ON FRIDAY...WITH STRONG RETURN SOUTHWEST FLOW
PERSISTING THROUGH THE WEEKEND. ALTHOUGH...THE PREVIOUS MENTIONED
UPPER WAVE MOVING THROUGH EASTERN CANADA WILL AT LEAST HOLD HEIGHTS
STEADY OVER THE SOUTHERN GREAT LAKES...BEFORE RISING AGAIN OVER THE
WEEKEND.

ISENTROPIC ASCENT COUPLED WITH A COUPLE SURGES OF MOISTURE WILL
LIKELY RESULT IN SOME LIGHT RAIN AND FOG...AS A SERIES OF SHORTWAVE
TROUGHS EXPECTED TO TRACK THROUGH THE WESTERN/NORTHERN GREAT LAKES
DURING THE WEEKEND. PW VALUES FORECASTED TO RISE TOWARD THREE
QUARTER/S OF AN INCH SATURDAY...AND THEN TOWARD 0.9 INCHES LATE
SUNDAY...PER GFS. SURFACE CONDENSATION PRESSURE DEFICIENT SHOWN
CRASHING ON SATURDAY AS THE HIGHER SURFACE DEW POINTS (ABOVE 32
DEGREES) ARRIVE. WITH SNOW PACK DWINDLING...IF NOT GONE BY
MONDAY...EXPECTING MAXES IN THE LOWER 50S (POTENTIALLY WARMER) AS
925 MB TEMPS SHOWN TO RISE TO 10+ C...PER 00Z EUROPEAN/00Z GFS.

MARINE...

WIND GUSTS WILL REMAIN AROUND 20 TO 25 KNOTS THROUGH THE DAY WITH
LOW LEVEL COLD AIR ADVECTION KEEPING MIXING DEPTHS RELATIVELY HIGH
OVER LAKE HURON. WINDS WILL GRADUALLY DIMINISH TONIGHT INTO THURSDAY
AS SURFACE RIDGING BUILDS INTO THE AREA.

A FAST MOVING...BUT STRONG STORM SYSTEM WILL TRACK THROUGH ONTARIO
THURSDAY NIGHT...CAUSING THE PRESSURE GRADIANT TO INCREASE OVER
LAKE HURON...WITH SOUTHWEST GALE FORCE WINDS EXPECTED OVER THE
OPEN WATERS. WINDS WILL RELAX DURING THE DAY ON FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...UNTIL NOON THURSDAY.

     GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...FROM 7 PM
     THURSDAY TO 7 AM FRIDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
UPDATE.......SC
SHORT TERM...SC
LONG TERM....SF
MARINE.......SC/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 2, 6:11 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
611 AM EST WED JAN 2 2008

MIZ049-055-063-031115-
HURON-SANILAC-ST. CLAIR-
611 AM EST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS THE THUMB.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL BRING 1 TO 3 INCHES OF SNOW
TODAY...MAINLY ALONG THE LAKE HURON SHORELINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047-048-053-054-060>062-068>070-075-076-082-083-031115-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
611 AM EST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-031115-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
611 AM EST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR MORE
DETAILS... /NSHDTX/.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WATCH IS IN EFFECT FOR THE OPEN WATERS OF LAKE HURON
THURSDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR
DETAILS.../GLFLH/. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE
NEARSHORE WATERS OF LAKE HURON...INCLUDING SAGINAW BAY...DURING
THE SAME TIME PERIOD. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR
DETAILS.../NSHDTX/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, St. Clair

When
January 2, 8:00 AM EST to 2:00 PM EST
Where
St. Clair forecast zone
Reported by
NWS Storm Survey
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

A total of 8 inches of snow fell over St Clair county over 6 hours due to snow bands.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73527.